EM, erythema multiforme; GFDE, generalized fixed drug eruption; SJS, Stevens–Johnson syndrome.
Cannabis-induced erythema multiforme-like recurrent drug eruption
Article first published online: 11 DEC 2012
© 2013 The International Society of Dermatology
International Journal of Dermatology
Volume 53, Issue 1, pages e22–e23, January 2014
How to Cite
Ozyurt, S., Muderrisoglu, F., Ermete, M. and Afsar, F. (2014), Cannabis-induced erythema multiforme-like recurrent drug eruption. International Journal of Dermatology, 53: e22–e23. doi: 10.1111/j.1365-4632.2011.05318.x
- Issue published online: 18 DEC 2013
- Article first published online: 11 DEC 2012
A 19-year-old young man with an erythematous, vesicu-bullous, scaly, and targetoid rash is presented. The lesions started on the distal parts of his extremities and disseminated to his lips, proximal parts of his extremities and to his back within two weeks. Antiseptic solutions and topical corticosteroids provided some relief, but his lesions kept on occurring with remissions and exacerbations. He was presented to us on the fourth month of his complaints and was hospitalized. Other than the skin lesions, his physical examination was normal. General laboratory analyses were within normal ranges. The chest x-ray and abdominopelvic ultrasonography were normal. His erythrocyte sedimentation rate was 27 mm/h. Serological detection tests for anti-human immunodeficiency virus antibodies were negative. Venereal Disease Research Laboratory (VDRL) test was positive in 1/2 titration, but Treponema pallidum hemagglutination assay was negative. IgG antibodies against herpes simplex virus type 1 were found positive, but IgM was negative. Antinuclear antibody and rheumatoid factor were negative. The patient gave no drug history. His lesions disappeared in three weeks with a moderate dose of oral methyl prednisolone treatment. Valacyclovir prophylaxis was initiated, 500 mg orally per day for six months. In spite of the usage of antiviral medication, his lesions recurred twice in four months. The lesions were more severe on the latest attack, so he was re-hospitalized (Fig. 1). When he was in the inpatient clinics, his lesions gradually got better in time with conservative treatments; however, one night he went out of the hospital without permission, and his lesions were found to be aggravated when he came back two days later. It was learned that he had been smoking cannabis occasionally for about one year.
The patient’s primary skin reactions occurred about one month after his first cannabis abuse, and the following attacks were synchronous with the occasional usage of the illicit drug. During the times that he could not reach the drug (hospital stays), his skin lesions improved prominently. He was not using any drug other than the illicit drug: marijuana. It is known that false-positive VDRL may be seen in drug abuse. It was not possible to confirm it using objective evidence like chromatographic techniques for this patient but, according to the Naranjo Adverse Drug Reaction Probability Scale,1 the relation between cannabis abuse and drug reaction was found to be “probable”.
It was not easy to entitle the drug reaction. In erythema multiforme (EM), Stevens–Johnson syndrome (SJS), and generalized fixed drug eruption (GFDE), there are similarities both clinically and histopathologically. All three may occur as reactions against the drugs, but for EM this is <10% of the cases (Table 1).2
|Bullous targetoid lesions||Typical targets, papular atypical targets and occasionally bullous lesions||Dusky macules, macular atypical targets and bullous lesions||Atypical targetoid lesions with central bullae|
|Lesions started distally and generalized||(+)||Mostly starts from the trunk, neck and face||Anywhere on the body|
|Mucosal involvement||(+)||Severe (+)||(+)|
|Lesions kept on disseminating for 2 weeks||Almost all lesions appear within 24 h and full development in 72 h||Mostly reach maximum in 4–5 d||(+)|
|He had mild systemic symptoms||Mild (fever, asthenia)||Severe (fever, malaise, stinging eyes, pain upon swallowing)||Mild (fever, malaise)|
Histological findings are not specific in any of the diseases. There are some findings in common, and some differences may be seen according to the clinical forms and stages. Inflammatory infiltrate at the dermoepidermal interface, epidermal cell death either in cell groups or confluent necrosis, some basal vacuolar changes, and subepidermal clefting may be observed in all three of the diseases.5 We performed four skin biopsies. One of them was reported as EM. The three others could not be differentiated by the pathologist, and clinical differentiation between EM and FDE was suggested. Immunofluorescence examinations were negative for IgA, IgG and C3 in all four of the biopsies (Fig. 2). It was hard to make a specific diagnosis, so it was stated as EM-like drug eruption.
Cannabis is the most commonly used illicit drug worldwide.6 It is known to cause some skin reactions, for example type 1 hypersensitivity reactions, contact urticaria, and generalized pruritus,7 but as far as we know this is the first report on EM-like recurrent drug eruption probably associated with cannabis abuse.
- 2Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis. In: Bolognia JL, Jorizzo JL, Rapini RP, eds. Dermatology, 2nd edn. Mosby: Elsevier, 2008: 287–300., .
- 3Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. In: Freedberg IM, Eiden AZ, Wolff K, et al. , eds. Fitzpatrick’s Dermatology in General Medicine, 6th edn. New York: McGraw Hill, 2003: 543–557., .
- 4Drug reactions. In: Bolognia JL, Jorizzo JL, Rapini RP, eds. Dermatology, 2nd edn. Mosby: Elsevier, 2008: 301–320., .
- 5The lichenoid reaction pattern (“interface dermatitis”). In: Weedon’s Skin Pathology, 3rd edn. Philadelphia: Churchill Livingstone Elsevier, 2010: 50–53..